Florida, 2022

Flash Flooding in Florida, June 9, 2022

June 9, 2022 · NWS MFL · 2 events in 2 counties and zones

Moist south to southwest wind flow continued to provide the necessary ingredients for heavy showers and thunderstorms to form across SE Florida during the afternoon. Saturated grounds from previous rainfall contributed to the flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moist south to southwest wind flow continued to provide the necessary ingredients for heavy showers and thunderstorms to form across SE Florida during the afternoon. Saturated grounds from previous rainfall contributed to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 9, 8:44 AM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 9, 8:44 AM EST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Miami FL
944 AM EDT Thu Jun 9 2022

.UPDATE...
The stormy and unsettled weather pattern continues across South
Florida for today as a south to southwesterly flow remains in
place. Deep layer moisture remains over the region as the 12Z KMFL
sounding showed PWAT values of 1.99 inches. This will continue to
allow for the strongest thunderstorms to contain heavy rainfall.
With repeated rounds of heavy rainfall possible over the same area
today, the potential for flooding remains in place especially
across areas that have been already saturated from previous heavy
rainfall. Therefore, the Flood Watch for metro and coastal
portions of Broward and Miami Dade Counties will continue through
the evening hours. There also remains the potential for gusty
winds with the strongest thunderstorms this afternoon especially
over interior sections as well as the east coast metro areas. High
temperatures today will generally rise into the upper 80s to
lower 90s across most of South Florida.

&&

.PREV DISCUSSION... (Issued 727 AM EDT Thu Jun 9 2022)

AVIATION(12Z TAFS)...
VFR conditions will prevail through the mid morning hours.
SW flow will increase at all terminals during the late morning
and early afternoon. Scattered to numerous showers and
thunderstorms will develop over the interior and push towards the
east coast as the afternoon progresses. Periods of MVFR or IFR
will be possible around showers and thunderstorms. Short fused
amendments will be likely this afternoon along the east coast
terminals.

PREV DISCUSSION... (Issued 250 AM EDT Thu Jun 9 2022)

DISCUSSION...

Short term (Today and Friday):

The wet and unsettled pattern continues with a chance for showers and
thunderstorms in the afternoon and evening. Southwesterly winds will
allow most of the convection to focus along the seabreezes and
move towards the east coast. Abundant moisture remains across
South Florida with precipitable water values hovering around 2
inches. The continued threat will continue to be the heavy rain
potential with efficient rainfall rates. Antecedent conditions are
such that the ground can not take much rainfall. Many areas along
the east coast still have water on the side of roadways from the
previous 12-15 inches of rain from previous days. Given the threat
for more rainfall over these same areas the Flood Watch continues
for Miami-Dade and Broward through this evening. On top of the
heavy rainfall potential a few strong storms will be possible.
Model soundings depict modest mid-level lapse rate around 7C/km
and mid level 500mb temps around -8C. So gusty wet downburst winds
will be possible with some of the stronger storms.

Southwesterly winds will remain in place to end the week with a
similar diurnal unsettled pattern continuing as we end the week.
The concern continues to be the heavy rainfall potential as plenty
of moisture remains across South Florida.

Temperatures  will be near normal for this time of year with high
temperatures in the upper 80s/lower 90s. Overnight temperatures
will be in the upper/lower 70s.

Long term (This Weekend into Next Week):

For this upcoming weekend, a frontal boundary appears to stall
just north of the FL/GA border , which will allow for moisture to
remain across South Florida. Weak southwesterly steering flow
will allow for diurnal sea-breezes convection to continue for the
first half of the weekend. Flooding again will be the main hazard.

As we enter Sunday and Monday, winds will become a little more
southerly. Models continue to try and bring some SAL into the region.
However, just how much and the concentration of SAL is still a
little bit uncertain. If this is the case this will help suppress
some convection across the area and lower POPs.. Also, given the
slight flow direction change to southerly, highest rain chances
will be over northern portions of the CWA and Lake Okeechobee
region with southern portions of the peninsula a little drier.
Still a bit of uncertainty in the overall coverage of showers and
storms at the end of the weekend and early next week. The rest of
the extended period after the potential SAL layer early in the
week looks to be a diurnally driven typical summertime pattern
with afternoon showers and thunderstorms developing along the
seabreezes.

Temperatures throughout the extended look to be near climo norms in
the upper 80s and low 90s. Only days that may be a little higher
are Sunday and Monday if the SAL event helps lower overall
convection temps; those days could be the warmest in the extended
time frame.

MARINE...

Generally benign boating conditions through the rest of the week
into the weekend with light winds. Scattered showers and
thunderstorms will be possible each day, locally elevated winds and
seas are possible within or near any convection.

HYDROLOGY...

Widespread heavy rainfall since last weekend has caused for increased
vulnerability for flooding across South Florida Therefore areas that
see heavy rainfall today will have the potential for flooding, and
flash flooding cannot be ruled out in this environment as well.
Therefore, a Flood Watch continues for Broward and Miami- Dade,
the most vulnerable areas.

BEACHES...

A moderate risk for rip currents is in effect for the coastal beaches
of Palm Beach County today. This threat should gradually diminish
over the coming days with light winds and offshore flow.

AVIATION(06Z TAFS)...

VFR continues at all terminals through around 15Z when another
round of showers and thunderstorms may bring periods of MVFR/IFR
cigs/vis through the afternoon hours. Westerly flow near 10kt will
again push storms towards the east coast terminals, where periods
of heavy rain are possible. Winds become light and variable
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  89  76  89 /  20  70  20  60
West Kendall     73  90  73  90 /  20  60  20  50
Opa-Locka        74  90  75  90 /  20  70  20  60
Homestead        74  89  73  89 /  20  60  20  50
Fort Lauderdale  75  89  76  89 /  20  70  20  60
N Ft Lauderdale  75  89  75  89 /  20  70  20  60
Pembroke Pines   74  90  74  90 /  20  70  20  60
West Palm Beach  73  89  73  89 /  30  80  20  70
Boca Raton       74  90  74  90 /  20  70  20  60
Naples           78  89  77  89 /  20  60  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for FLZ072-074-172-173.

AM...None.
GM...None.
&&

Update/Aviation...CWC

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jun 9, 7:24 AM EST, 6 hours 6 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
824 AM EDT Thu Jun 9 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100630-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
824 AM EDT Thu Jun 9 2022

...Scattered Thunderstorms This Afternoon and Evening...
...Flood Watch in Effect for Broward and Miami Dade Counties...
...Palm Beach County: Moderate Rip Current Risk...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: A moderate risk of rip currents continues along the
Palm Beach County beaches.

Thunderstorms: Scattered thunderstorms this afternoon and evening.
Some storms may become strong with gusty winds, lightning, and heavy
downpours.

Wind: The strongest storms could be capable of producing wind gusts
up to 50 mph.

Flooding: Torrential rainfall from showers and thunderstorms across
saturated areas of South Florida could lead to flooding, especially
over Broward and Miami-Dade counties. A Flood Watch is in effect for
portions of these counties.

Waterspouts: Waterspouts will be possible with any showers and
storms mainly over Lake Okeechobee and the Atlantic waters.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered to numerous showers and thunderstorms will remain possible
every day through the rest of the week and into the weekend. The
strongest storms may produce gusty winds, heavy rainfall and
lightning strikes.

Heavy rainfall will continue to be a concern for South Florida due
to slow moving showers and thunderstorms. This could lead to some
flooding concerns over South Florida, as the grounds are very
saturated at this time especially over Broward and Miami-Dade
Counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report high wind and flooding to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 9, 10:40 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Miami FL
1140 AM EDT Thu Jun 9 2022

FLZ063-066-091615-
Hendry FL-Glades FL-
1140 AM EDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southwestern Glades
County through 1215 PM EDT...

At 1139 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 10 miles north of Muse, or 13 miles west of
Palmdale, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palmdale and Port La Belle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2706 8122 2676 8137 2688 8156 2703 8156
      2703 8134 2704 8133 2703 8133 2703 8127
      2706 8127
TIME...MOT...LOC 1539Z 292DEG 9KT 2698 8152

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Jun 9, 11:20 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Miami FL
1220 PM EDT Thu Jun 9 2022

FLZ066-067-070-071-091700-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
1220 PM EDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of east central
Collier, southeastern Hendry, northern Broward and southwestern Palm
Beach Counties through 100 PM EDT...

At 1220 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Big Cypress Seminole Reservation, or 22
miles south of Montura, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holey Land Wildlife Refuge, Big Cypress Seminole Reservation,
Intersection Alligator Alley And Miami Canal, Rotenberger Wildlife
Refuge, Miccosukee Indian Reservation, Miccosukee Service Plaza and
West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2624 8118 2658 8106 2638 8051 2605 8064
TIME...MOT...LOC 1620Z 285DEG 23KT 2633 8102

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Jun 9, 12:02 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Miami FL
102 PM EDT Thu Jun 9 2022

FLZ066-067-071-091745-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
102 PM EDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northeastern Hendry
and southwestern Palm Beach Counties through 145 PM EDT...

At 102 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Okeelanta, or 7 miles south of South Bay,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Glade, South Bay, Lake Harbor, Okeelanta, Holey Land Wildlife
Refuge, Rotenberger Wildlife Refuge, Belle Glade Camp and Loxahatchee
NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2631 8095 2669 8108 2680 8046 2640 8040
TIME...MOT...LOC 1702Z 258DEG 20KT 2658 8077

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Jun 9, 12:33 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
133 PM EDT Thu Jun 9 2022

FLZ071>074-172-173-091800-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
133 PM EDT Thu Jun 9 2022

...Strong thunderstorms will impact portions of northern Miami-Dade
and southern Broward Counties through 200 PM EDT...

At 132 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from West Park to near
Miramar to near Pennsuco. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hialeah, Pembroke Pines, Hollywood, Miramar, Davie, Hallandale, Miami
Gardens, North Miami, Doral, North Miami Beach, Aventura, Miami
Lakes, Cooper City, Hialeah Gardens, Sunny Isles Beach, Opa-Locka,
West Park, Miami Springs, Miami Shores and Medley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2597 8004 2591 8009 2581 8032 2579 8058
      2594 8045 2605 8038 2605 8018
TIME...MOT...LOC 1732Z 255DEG 11KT 2598 8018 2596 8037 2587 8046

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATV/RAG
Special weather statement, Jun 9, 12:43 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Miami FL
143 PM EDT Thu Jun 9 2022

FLZ073-074-173-091815-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
143 PM EDT Thu Jun 9 2022

...Strong thunderstorms will impact portions of northern Miami-Dade
County through 215 PM EDT...

At 143 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from Gladeview to Goulds.
Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South Miami,
Surfside, Black Point, Virginia Key, Kendall, The Redland, Pinecrest,
Miami Springs, Miami Shores, North Bay Village, West Miami, El
Portal, Westchester, Gladeview and Glenvar Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2590 8004 2555 8019 2552 8044 2586 8029
TIME...MOT...LOC 1743Z 250DEG 13KT 2583 8025 2557 8038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATV/RAG

The radar

The Miami radar (KAMX), 53 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Broward

When
June 9, 1:30 PM EST to 3:30 PM EST
Where
Broward County, 0.49 mi NE of Hollywood to 0.62 mi NE of Hollywood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.026, -80.145

City of Hollywood emergency manager reported street flooding of up to 12 inches deep in several neighborhood streets. Media reports indicated water reaching a reporter's calves near Federal Highway and Roosevelt Street.

Nearby rainfall measurements indicated amounts of up to 2 inches which fell in less than an hour.

Flash Flood, Miami-Dade

When
June 9, 2:30 PM EST to 4:30 PM EST
Where
Miami-Dade County, 1.44 mi WSW of Cutler Ridge to 1.28 mi E of Goulds
Cause
Heavy Rain
Reported by
Public
Coordinates
25.569, -80.349

Public and media reports of significant street and neighborhood flooding in Cutler Bay, mainly along Old Cutler Road from SW 216 Street to SW 224 Street, as well as in Silver Palms near SW 232 Street and SW 112 Avenue. Cars were reported to be stranded and water reaching the upper part of car tires.

Observed rainfall was as high as 4 inches in this area, most of which fell in less than 2 hours and aggravated pre-existing flooding in the area from recent heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041300, 1041308.